Hail, Floyd
- When
- August 4, 8:08 AM CST
- Where
- Floyd County, 5.14 mi SW of Aureola
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.910, -92.940
Hail reported was mostly the size of pebbles in the the extreme southwest part of the county.
A cold front triggered scattered thunderstorms on the morning of August 4. A few of the storms produced hail up to the size of nickels and quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front triggered scattered thunderstorms on the morning of August 4. A few of the storms produced hail up to the size of nickels and quarters. One storm produced estimated wind gusts between 60 and 65 mph in Charles City, which knocked down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 6:33 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 733 AM CDT MON AUG 4 2008 .UPDATE...THIS MORNING WATER VAPOR IMAGERY AND WIND PROFILERS SHOW A 500 MB SHORT WAVE TROUGH MOVING NORTHEAST OF EASTERN NEBRASKA THIS MORNING. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS TROUGH ACROSS NORTHWEST IOWA. NONE OF THE MODELS ARE REALLY HANDLING THIS SITUATION THAT WELL...SO I HAVE TO SHOOT FROM THE HIP AND LOOK AT THE VARIOUS PARAMETERS ON THE SPC RUC. WITH MOST UNSTABLE CAPES OF 3000 TO 4000 J/KG AHEAD OF THIS THUNDERSTORM COMPLEX...I SEE NO REASON WHY THIS COMPLEX WILL NOT CONTINUE TO MOVE TRHOUGH OUR AREA THIS MORNING. IT APPEARS THAT THE THUNDERSTORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA AROUND 14Z AND REACH THE MISSISSIPPI RIVER BETWEEN 1030 AM AND 11 AM. && .PREV DISCUSSION... /ISSUED 327 AM CDT MON AUG 4 2008/ SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT FORECAST CONCERNS REMAIN ON PRECIPITATION CHANCES TODAY THROUGH TUESDAY ALONG WITH SEVERE WEATHER THREAT. 07Z SURFACE ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE OVER NORTHWEST IOWA...WITH WARM FRONT EXTENDING INTO THE FAR SOUTHWESTERN SECTIONS OF THE FORECAST AREA. AREA PROFILERS SHOWING SOUTHWESTERLY LOW LEVEL JET ACROSS IOWA FEEDING ELEVATED BAND OF CONVECTION FROM NEAR LA CROSSE INTO CENTRAL WISCONSIN ALONG THE EDGE OF THE CAPPING INVERSION. 04.00Z NCEP DETERMINISTIC MODELS SIMILAR IN THEIR SOLUTIONS WITH SHORTWAVE ROTATING OUT OF CANADIAN TROUGH FLATTENING THE RIDGE ACROSS THE NORTHERN TIER OF STATES. THIS ZONAL FLOW THEN SLOWLY TRANSITIONS TO A MORE NORTHWESTERLY FLOW FOR THE GREAT LAKES REGION BY TUESDAY AND WEDNESDAY. THE STRONGEST WAVE IN THE FLOW DROPS ACROSS THE AREA TUESDAY AND WILL PUSH THE THE FRONT SOUTH OF THE AREA. IN THE NEAR TERM...04.06Z RUC INDICATES LOW LEVEL JET TO VEER TO A MORE WESTERLY DIRECTION EARLY THIS MORNING. THUS EXPECT CONVECTION TO BUILD SOUTHEASTWARD INTO SOUTHERN WISCONSIN BEFORE EXITING LATER THIS MORNING. WEAK LOW PRESSURE WILL SLIDE NORTHEAST WITH WARM FRONT LIFTING NORTHWARD. ONCE MORNING CONVECTION EXITS THE AREA BETWEEN 11Z-13Z...WARM TEMPERATURES ALOFT WILL BE KEEP THE AREA CAPPED MOST OF THE DAY. WITH INSTABILITY INCREASING THIS AFTERNOON AND NEXT IMPULSE COULD SEE SOME SCATTERED CONVECTION DEVELOP. FRONTAL BOUNDARY WILL RESIDE FROM NORTHEAST IOWA INTO SOUTHWEST WISCONSIN TONIGHT. AS LOW LEVEL JET STRENGTHENS...POTENTIAL EXISTS FOR ANOTHER MCS TO DEVELOP ALONG/NEAR THE FRONT AND MOVE EASTWARD ACROSS THE AREA...ESPECIALLY AFFECTING NORTHEAST IOWA AND SOUTHWEST WISCONSIN. AS THIS UNFOLDS LATER TODAY...LATER SHIFTS MAY BE ABLE TO RAISE POPS INTO THE LIKELY CATEGORY FOR THE SOUTHERN SECTIONS OF THE FORECAST AREA. ON TUESDAY AS UPPER FLOW BECOME MORE NORTHWESTERLY ANOTHER SHORTWAVE DROPS ACROSS THE AREA. THIS WILL PUSH ATTENDANT COLD FRONT TO THE SOUTH OF THE AREA BY LATE AFTERNOON. BOTH GFS AND NAM SHOWING MODERATE INSTABILITIES DEVELOPING ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA. WILL KEEP CHANCE POPS GOING WITH THE HIGHEST ACROSS THE SOUTH. THE FRONT GETS PUSHED SOUTH OF THE AREA TUESDAY NIGHT AS HIGH PRESSURE AND DRIER AIR ADVECT INTO THE AREA. DEW POINTS LOOK TO DROP BACK INTO THE 50S UNDER CLEAR SKIES. WILL HAVE TO WATCH FOR FOG POTENTIAL...ESPECIALLY GIVEN THE RECENT RAINS. FOR NOW WILL LEAVE OUT THE GRIDS. DID DROP TEMPERATURES A LITTLE IN THIS TIME FRAME BASED ON THE LOWER DEW POINTS AND CLEARING SKIES. QUIET AND SEASONABLE WEATHER THEN SETTLES IN WEDNESDAY AND WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. LONG TERM...THURSDAY THROUGH SUNDAY AREA WILL CONTINUE UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT. THUS EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. MAINLY A DRY PERIOD IS EXPECTED WITH THE EXCEPTION OF A SHORTWAVE WAVE ON THURSDAY AFTERNOON...COMBINING WITH AFTERNOON INSTABILITIES TO GENERATE SOME SHOWERS ACROSS THE NORTHEASTERN ZONES AND THEN ANOTHER WAVE ON SUNDAY. PREVIOUS SET OF GRIDS HAVE THE WILL IN HAND AND THUS PLAN NO CHANGES TO THIS PERIOD. AVIATION...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS WEST CENTRAL... SOUTHWEST...AND CENTRAL WISCONSIN EARLY THIS MORNING...AND THEN MOVE OUT OF THE AREA BETWEEN 11Z AND 13Z. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THE REMAINDER OF THE MORNING AND EARLY AFTERNOON...IT LOOKS LIKE THE AREA WILL BE UNDER A STRONG CAP. THE CAP THEN WILL WEAKEN AS SHORT WAVE TROUGH MOVES THROUGH THE REGION. AS THIS OCCURS... THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS THE COLD FRONT SINKS SOUTHWARD THROUGH THE AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. AT THIS TIME...IT LOOKS LIKE THESE THUNDERSTORMS MAY BE SOUTH OF THE TAF SITES...SO MAY LEAVE THUNDER OUT OF THE TAFS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE - BOYNE SHORT AND LONG TERM - RABERDING AVIATION - BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 525 AM CDT MON AUG 4 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 525 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MEANDER ACROSS SOUTHERN MINNESOTA AND CENTRAL WISCONSIN TODAY...AND THEN MOVE SLOWLY SOUTH INTO NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT. SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ALONG THIS FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE SOUTH OF A LINE FROM THE TWIN CITIES TO WISCONSIN RAPIDS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW ISOLATED TORNADOES. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL CONTINUE TO PROVIDE A CHANCE OF THUNDERSTORMS ON TUESDAY AS YET ANOTHER WAVE OF LOW PRESSURE MOVES ALONG IT. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO ASCERTAIN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM TODAY THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 AM CDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM HAIL ARCADIA 44.25N 91.49W
08/04/2008 M0.88 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
BOYNEThe Des Moines radar (KDMX), 146 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail reported was mostly the size of pebbles in the the extreme southwest part of the county.
Hail damaged the siding of a home and also soybean fields. This information was relayed via KIMT-TV.
A car window was broken out by large hail. Numerous fields of soybeans and corn were damaged, as hail stripped and shredded the plants leaves.
In addition to the hail, wind gusts were estimated at 50 mph and there were a few trees down in Marble Rock.
A large amount of penny to quarter size hail was reported on farms east of Marble Rock.
Two large 100 year old oak trees were knocked down. The trees landed on power lines and blocked a road and driveway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122928, 122929, 122930, 122931, 122932, 122933, 122934, 122939, 122935, 122938, 122936.